Methods We conducted a population-based cohort study within the Dutch Integrated Primary Care Information (IPCI) database, in incident users of antidepressant therapy between 1994 and 2012 (n=27,712). Cox proportional hazard models were used to study the association between current use of SSRIs, tricyclic antidepressants (TCA) and other antidepressants and risk of suicide or attempted suicide.Results During follow-up, a total of 280 incident antidepressant users attempted or committed suicide. Current use of SSRIs (hazard ratio (HR): 0.78, 95% CI: 0.57-1.07), TCAs (HR: 0.82, 95% CI: 0.48-1.42) or other antidepressants (HR: 0.75, 95% CI: 0.47-1.18) was not statistically significantly associated with suicide compared to past use of any of the antidepressants.Limitations Although a large healthcare database was used, the number of reported cases of suicide (attempt) was low.Conclusions This study did not indicate an increase in risk of suicide after starting treatment with SSRIs, TCAs or other antidepressants compared with past antidepressant use.Background The existing literature provides contradictory evidence on antidepressant use and risk of suicide. Some studies have shown that the use of Selective Serotonin Reuptake Inhibitors (SSRIs) is associated with an increased risk of suicide, especially during the first months of treatment, whereas other studies did not confirm this association. For this reason, our objective was to investigate the association between antidepressant use and risk of suicide in incident antidepressant users in relation to time since starting therapy.

Additional Metadata
Keywords Antidepressants, Depression, Selective Serotonin Reuptake Inhibitors, Suicide, Tricyclic
Persistent URL dx.doi.org/10.1016/j.jad.2014.12.032, hdl.handle.net/1765/83620
Journal Journal of Affective Disorders
Citation
Cheung, K, Aarts, N, Noordam, R, van Blijderveen, J.C, Sturkenboom, M.C.J.M, Ruiter, R, … Stricker, B.H.Ch. (2015). Antidepressant use and the risk of suicide: A population-based cohort study. Journal of Affective Disorders, 174, 479–484. doi:10.1016/j.jad.2014.12.032